Connecticut, 2012Flood and Damaging Winds in Connecticut, August 10, 2012
August 10, 2012 · NWS BOX · 10 events in 3 counties and zones
A series of upper level disturbances rotated around a vertically stacked low pressure system in the Great Lakes. These provided a focus for showers and thunderstorms to develop across southern New England.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $153,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of upper level disturbances rotated around a vertically stacked low pressure system in the Great Lakes. These provided a focus for showers and thunderstorms to develop across southern New England. Southerly winds drew tropical moisture over the area, resulting in very heavy rain in showers and thunderstorms that developed. In addition, strong winds in the upper levels and 30-40 knots of deep layer shear resulted in wind damage with the strongest of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 10, 3:10 PM EST, 18 minutes earlier.
Area forecast discussion, Aug 10, 3:10 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EDT FRI AUG 10 2012
.SYNOPSIS...
UPPER LEVEL LOW GRADUALLY EJECTS OUT OF THE GREAT LAKES REGION
INTO THE SAINT LAWRENCE VALLEY. CONSEQUENTIALLY...A PERIOD OF
SHOWERS AND THUNDERSTORMS WITHIN A TROPICAL AIRMASS WILL CONTINUE
INTO THE END OF THE WEEK. THUNDERSTORMS MAY CONTAIN EMBEDDED HEAVY
DOWNPOURS POSING A LOCALIZED FLOODING THREAT. SOME STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS.
DRIER AND LESS HUMID AIR RETURNS FOR LATE THIS WEEKEND INTO EARLY
NEXT WEEK. ANOTHER LOW PRESSURE WITH ASSOCIATED WARM AND COLD
FRONTS WILL IMPACT OUR REGION DURING THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 9 PM THIS EVENING/...
4 PM UPDATE...
TORNADO WATCH 571 IN EFFECT ACROSS E/SE NEW ENGLAND. STRONG SHRTWV
DISTURBANCE ASSOCIATED WITH ROBUST CYCLONIC FLOW IS RESULTING IN
BRIEF SPIN-UPS ALONG THE S SHORELINE OF NEW ENGLAND. ALREADY...
TORNADO WARNINGS HAVE BEEN ISSUED ACROSS LONG ISLAND AND ADJACENT
WATERS AS WSR-88D HAS INDICATED DISCREET ROTATION ALONG THE S
PERIPHERY OF APPROACHING RAIN.
A TRAIN OF THOUGHT IS TO TREAT THE ONSHORE BANDING SIMILAR TO
TROPICAL RAINBANDS COMING ASHORE AHEAD OF A LAND FALLING
HURRICANE. STRONG CYCLONIC FLOW WITHIN THE SYS INTERACTING WITH
FRICTIONAL EFFECTS OF TOPOGRAPHY NETS BRIEF ISOLATED SPIN UPS.
THE ANTICIPATION WITH THE LATEST TORNADO WATCH IS THAT THE E
COASTAL PLAIN WHICH HAS SEEN LITTLE RAIN...BUT REGISTERS TEMPS
INTO THE LOW 80S WITH LOW 70 DWPTS...IS A PRIME ENVIRONMENT OF
INSTABILITY. COUPLED WITH THE LOW-MID LVL STRONG SHEAR ASSOC WITH
ONSHORE SHRTWV DISTURBANCE...AND THERE EXISTS THE POSSIBILITY FOR
BRIEF ISOLATED SPIN-UPS.
THE ACTIVITY SHOULD BE OUT OF THE RGN AROUND 8 PM. FLOODING
THREATS STILL PERSIST AS OUTLINE IN THE 2 PM DISCUSSION BELOW.
PRIOR DISCUSSION...
PRIOR TO...EXPECT IMPINGING LOW-LVL FLOW TO THE REAR OF THE
DISTURBANCE RESULTING IN A WIDESPREAD AREA OF RAIN WITH EMBEDDED
HEAVIER DOWNPOURS AND THUNDERSTORMS. FLASH FLOODING IS STILL A
POSSIBILITY...BUT FEEL THE SEVERITY OF THE STORMS IS LIMITED WITH
BOTH MARGINAL SHEAR /30-40 KT/ AND MID-LVL LAPSE RATES. THERE IS
STILL DECENT INSTABILITY THRU THE RGN...LIKELY TO BE FORCED BY THE
APPROACHING SHRTWV DISTURBANCE...FUELING MOISTURE THRU THE ATMOS
/PWATS ADVERTISED AROUND 2 INCHES DURING THIS TIMEFRAME/. 1-2 INCH
RAINFALL RATES AN HOUR WILL BE PSBL.
AFTER...EXPECTING ACTIVITY TO DIMINISH AS IT HAS DONE SO UPON
EXITING THE MID-ATLANTIC /DOWNWARD MOTION WITH NVA POST SHRTWV/.
NEVERTHELESS...CONTINUED STRONG LOW-LVL FLOW OVRNGT PER DECOUPLED
BOUNDARY LYR COULD RESULT IN CONTINUED ACTIVITY TO THE REAR...
ALBEIT SCT-ISOLATED. MDL FCST GUIDANCE SHIFTS TRAILING ACTIVITY
MAINLY OFFSHORE...AND THIS PATTERN IS SEEN PRESENTLY TAILING THE
MAIN IMPULSE IMPACTING LONG ISLAND. HAVE ADJUSTED TO CHC POPS THRU
THE INTERIOR...LIKELY ALONG THE S COASTLINE OUT ONTO THE CAPE.
&&
.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM SATURDAY/...
TONIGHT...
SHRTWV DISTURBANCE EJECTS NWD OUT OF THE RGN. FEEL THE THREAT OF
HEAVY DOWNPOURS AND LOCALIZED FLOODING WILL DIMINISH AFTER 8 PM AS
THE BULK OF THE PRECIP ACROSS CENTRAL NEW ENGLAND LIFTS OUT.
ACTIVITY WILL CONTINUE THRU THE OVRNGT PD ALONG THE S/SE NEW ENGLAND
WHERE WITH BOUNDARY LYR DECOUPLING...LOW-LVL FLOW WILL ENHANCE TO
THE REAR OF THE DEPARTING SHRTWV /SWLY 30-40 KT/ JUST ABOVE THE SFC.
VERY MOIST TROPICAL LOW-MID LVL FLOW WILL ISENTROPICALLY LIFT WITHIN
A RGN OF FAVORABLE HEIGHT FALLS INVIGORATING FURTHER SHOWERS AND
THUNDERSTORMS. WHILE THIS ACTIVITY MAY REMAIN OFFSHORE...WILL KEEP
LIKELY POPS WITH THE SUSPICION OF ACTIVITY REDEVELOPING LATER
TONIGHT. BOTH 10/0Z AND 10/12Z CANADIAN INITIALIZED WELL WITH THE
MORNING ACTIVITY INTO THE MIDDAY-AFTN PD. AM LEANING FAVORABLE
TOWARDS ITS MDL FCST OUTPUT.
THEREFORE...FEEL THE THREAT OF HEAVY DOWNPOURS AND LOCALIZED
FLOODING WILL DIMINISH AFTER 8 PM AS THE BULK OF THE PRECIP ACROSS
CENTRAL NEW ENGLAND LIFTS OUT. CHC TO LIKELY SHOWERS AND
THUNDERSTORMS TO CONTINUALLY IMAPCT S/SE NEW ENGLAND COUPLED WITH
STRONG SLY ONSHORE FLOW WITH PSBL GUSTS OF 20-25 KTS. PWATS
ADVERTISED BY FCST GUIDANCE IS AROUND 2 INCHES FOR THIS TIMEFRAME.
FLOODING IS PSBL FOR COASTAL PLAIN LOCALES.
SHOULD BE A MILD NGT WITH MODEST SFC SLY FLOW AND CONTINUED HIGH
DWPTS IN THE LOW 70S.
SATURDAY...
INTO THE MORNING...ACTIVITY MAY STILL BE ONGOING ALONG S/SE NEW
ENGLAND. ATTENTION FOCUSES ACROSS INTERIOR NEW ENGLAND WHERE A
TROPICAL AIRMASS RESIDES...AND WITH PARTIAL CLEARING...ANTICIPATE
DESTABILIZING OF THE LOCAL ATMOS RESULTING IN THE DEVELOPMENT OF
SCTD SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF AN APPROACHING
COLD FRNT. LAPSE RATES ARE MARGINAL /STILL WITHIN THE WARM TONGUE
OF AIR WRAPPING AROUND THE UPR LVL LOW OVER THE ERN GRT LKS...
BETTER COLD AIR AND STEEP LAPSE RATES WILL BE WELL W/.
WITH PWATS ADVERTISED UP TO 2 INCHES...ONCE AGAIN THERE IS THE
THREAT WITH ANY STORMS THAT HEAVY DOWNPOURS WILL OCCUR RESULTING
IN LOCALIZED FLOODING. EXPECT MAX TEMPS INTO THE LOW-MID 80S WITH
MUGGY CONDITIONS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
* PRECIP COMES TO AN END WITH DRIER AIR MOVING IN SUN
* SHOWERS AND THUNDERSTORMS POSSIBLE MIDWEEK
OVERVIEW...
MODELS ARE IN EXCELLENT AGREEMENT THROUGH THE FIRST PART OF NEXT
WEEK. AFTER ABOUT TUESDAY...THERE STARTS TO BE SOME DISCREPANCIES
IN THE SYNOPTIC SCALE PATTERN BETWEEN THE GFS AND THE ECMWF. SO FOR
THE OVERALL PATTERN...SOUTHWEST FLOW WILL CONTINUE ACROSS SOUTHERN
NEW ENGLAND THROUGH THE FIRST PART OF THE WEEK...WITH THE UPPER LOW
OVER THE GREAT LAKES MOVING INTO NORTHERN ONTARIO. AT THE
SURFACE...LOW PRESSURE MOVES THROUGH SOUTHERN CANADA WITH A COLD
FRONT MOVING THROUGH SOUTHERN NEW ENGLAND ON SUNDAY. THIS IS
FOLLOWED BY WEAK HIGH PRESSURE MONDAY AND TUESDAY. MIDWEEK WE
EITHER STICK WITH THE SW FLOW WITH A NEW UPPER LOW MOVING INTO THE
GREAT LAKES AND THEN OVER SOUTHERN NEW ENGLAND LATER IN THE WEEK PER
THE GFS...OR WE TRANSITION TO A MORE WESTERLY FLOW WITH WEAK UPPER
LEVEL RIDGING PER THE ECMWF.
GIVEN THE TIME FRAME...AND THE SIMILARITIES IN THE SENSIBLE
WEATHER...WILL LIKELY USE A BLEND OF THE TWO MODELS WITH THE
PREVIOUS FORECAST FOR WEDNESDAY THROUGH THE END OF THE FORECAST
PERIOD.
SATURDAY NIGHT AND SUNDAY...SOUTHWEST FLOW CONTINUES OVER THE REGION
WITH THE NEARLY STACKED LOW MOVING NORTHEASTWARD INTO QUEBEC. THIS
WILL LEAD TO PRECIPITATION DIMINISHING FROM WEST TO EAST WITH RAIN
LINGERING ON THE CAPE SUNDAY AFTERNOON AND EVENING. EXPECT MOSTLY
CLOUDY SKIES...GRADUALLY CLEARING FROM WEST TO EAST ON SUNDAY.
TEMPERATURES WILL BE IN THE MID TO UPPER 80S ACROSS MOST OF THE
REGION.
MONDAY AND TUESDAY...THESE SHOULD BE THE QUIETER DAYS OF THE WEEK
WITH HIGH PRESSURE BUILDING INTO THE AREA. MOSTLY SUNNY SKIES
MONDAY AND TEMPERATURES IN THE LOW TO MID 80S. THEN INCREASING
CLOUDS ON TUESDAY WITH TEMPERATURES IN THE MID 80S.
WEDNESDAY THROUGH FRIDAY...AS STATED ABOVE THIS IS THE PERIOD OF
MOST UNCERTAINTY IN THE MODELS. REGARDLESS OF THE DIFFERENCES IN
THE SYNOPTIC LEVEL PATTERN...THE DETAILS ARE REMARKABLY SIMILAR WHEN
IT COMES TO THE SENSIBLE WEATHER. EXPECT SHOWERS AND THUNDERSTORMS
ON WEDNESDAY...WITH EITHER LOW PRESSURE AND A SURFACE TROF OVER THE
AREA PER THE ECMWF OR A MID LEVEL SHORTWAVE MOVING ACROSS THE AREA
PER THE GFS. EXPECT SHOWERS WILL BE MORE DIURNAL THURSDAY AND
FRIDAY...IF THERE IS ANY...WITH MID LEVEL RIDGING MOVING OVER SNE
PER ECMWF AND MID LEVEL SHORTWAVE DEPARTING THE AREA PER THE GFS.
EXPECT THINGS TO CHANGE AS WE GET CLOSER TO THIS TIME PERIOD.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
OVERVIEW...MODERATE CONFIDENCE.
PREVAILING VFR BUT WITH INCREASING SHRA/TSRA ANTICIPATING TEMPO
MVFR-IFR IMPACTS. TIMED TEMPOS WITH APPROACHING SLUG OF SHRA/TSRA
FROM NJ. HEAVY RA AND GUSTY WINDS PSBL. TO THE REAR...SHRA/TSRA
DISSIPATES BUT EXPECTING LOW CIGS AND PSBL VSBY IMPACTS TO SETTLE
IN...LOW TO MODERATE CONFIDENCE. MODEST WINDS 2 KFT AGL OVRNGT IN
WAKE OF THE SLUG OF RAIN OF 30-40 KTS. OTHERWISE QUIET PD INTO SAT
MIDDAY-AFTN WHEN BY WHICH TIME SHRA/TSRA MAY REDEVELOP ACROSS THE
INTERIOR.
KBOS TAF...MODERATE CONFIDENCE.
SHRA/TSRA INCREASING IN COVERAGE. MVFR-IFR IMPACTS PSBL. FEEL MUCH
OF ACTIVITY DIMINISHING AFTER DUSK...BUT SOMEWHAT UNCERTAIN. NOT
CONFIDENT IN OVRNGT LOW CIGS AND VSBYS...HAS NOT BEEN THE TREND.
KBDL TAF...MODERATE CONFIDENCE.
SHRA/TSRA IMPINGING UPON THE TERMINAL. EXPECTING TEMPO MVFR-IFR
IMPACTS. ACTIVITY IS PLANNED TO END AROUND 21Z. FEEL MVFR CIGS
PSBL TONIGHT.
OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
SATURDAY NIGHT AND SUNDAY...MODERATE CONFIDENCE. MAINLY VFR WITH
PERIODS OF MVFR/IFR IN FOG AND SHRA/TSRA. CONDITIONS IMPROVE WEST
TO EAST SUNDAY.
MONDAY AND TUESDAY...MODERATE CONFIDENCE. VFR.
WEDNESDAY...LOW TO MODERATE CONFIDENCE. MAINLY VFR WITH PERIODS OF
MVFR CONDITIONS IN SHRA/TSRA.
&&
.MARINE...
MODERATE TO HIGH CONFIDENCE. S/SW WINDS WILL GUST UP TO 25 KTS
RESULTING IN SWELL ALONG THE S SHORE AND WAVE HEIGHTS UP TO 9 FT
FOR THE OUTER WATERS. SMALL CRAFT ADV ISSUED ACCORDING. SHOWERS
AND THUNDERSTORMS EXPECTED FOR THE S/SE WATERS...EMBEDDED HEAVY
DOWNPOURS AND LIGHTNING EXPECTED UNTIL AROUND 7 PM. AM NOT
CONFIDENT...YET IT IS PSBL TO SEE LOW CLOUDS AND FOG DEVELOPING
ALONG THE S WATER OVRNGT.
OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
SATURDAY NIGHT AND SUNDAY...SEAS 5 TO 7 FEET WILL GRADUALLY DIMINISH
THROUGH THE PERIOD. NEARSHORE WINDS WILL NEAR 25 KTS AT TIMES.
SHOWERS AND THUNDERSTORMS WILL AFFECT THE WATERS...SLOWLY MOVING TO
THE EAST BY SUNDAY NIGHT. PATCHY TO WIDESPREAD DENSE FOG WILL ALSO
BE POSSIBLE SATURDAY AND SUNDAY NIGHT.
MONDAY AND TUESDAY...QUIET BOATING WEATHER EXPECTED WITH SEAS AND
WINDS BELOW SCA CRITERIA.
WEDNESDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SATURDAY FOR ANZ255-256.
SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT
SATURDAY FOR ANZ235-237-254.
&&
SYNOPSIS...RLG/SIPPRELL
NEAR TERM...SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...RLG
AVIATION...RLG/SIPPRELL
MARINE...RLG/SIPPRELLHazardous weather outlook, Aug 10, 2:40 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EDT FRI AUG 10 2012
MAZ002-003-008>011-NHZ011-012-015-111945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
340 PM EDT FRI AUG 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EARLY EVENING.
HEAVY DOWNPOURS AND LOCALIZED STREET FLOODING IS POSSIBLE. STORMS
MAY BECOME SEVERE WITH DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY WHICH
MAY CONTAIN HEAVY DOWNPOURS RESULTING IN POSSIBLE LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-MAZ004>007-012>024-026-RIZ001>008-111945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
340 PM EDT FRI AUG 10 2012
...TORNADO WATCH 571 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY WHICH
MAY CONTAIN HEAVY DOWNPOURS RESULTING IN POSSIBLE LOCALIZED FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230>237-250-251-254>256-111945-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
340 PM EDT FRI AUG 10 2012
...TORNADO WATCH 571 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
A FEW THUNDERSTORMS MAY CONTAIN STRONG WIND GUSTS THIS AFTERNOON
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SIPPRELL
In the hours before
Special weather statement, Aug 10, 1:10 PM EST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT FRI AUG 10 2012
NHZ012-015-101915-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
210 PM EDT FRI AUG 10 2012
AT 205 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY DOWNPOURS AND WIND
GUSTS TO 40 MPH. THE THUNDERSTORM WAS NEAR MILFORD...OR ABOUT 8
MILES WEST OF NASHUA...MOVING NORTH AT 25 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...MILFORD...AMHERST...MONT
VERNON...NEW BOSTON...GOFFSTOWN AND WEARE.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE. DO NOT
DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4314 7166 4306 7164 4307 7159 4306 7155
4276 7161 4276 7173 4314 7176 4315 7167
WTBLocal storm report, Aug 10, 1:26 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
226 PM EDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG WESTFIELD 42.14N 72.76W
08/10/2012 HAMPDEN MA AMATEUR RADIO
TREE ON HOUSE WITH WIRES DOWN
0108 PM TSTM WND DMG SOUTHINGTON 41.60N 72.88W
08/10/2012 HARTFORD CT AMATEUR RADIO
SEVERAL TREES DOWN ON MAPLE AND HIGH STREET... AND
CLARK AND RUSSELL ROAD
0130 PM TSTM WND DMG HADLEY 42.35N 72.58W
08/10/2012 HAMPSHIRE MA AMATEUR RADIO
LARGE LIMB DOWN ON MOCKINGBIRD LANE
&&
WASSpecial weather statement, Aug 10, 1:29 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
229 PM EDT FRI AUG 10 2012
MAZ004-012-026-101930-
NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHERN
WORCESTER MA-
229 PM EDT FRI AUG 10 2012
AT 226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY DOWNPOURS AND WIND
GUSTS TO 40 MPH. THE THUNDERSTORMS WERE LOCATED NEAR EAST
BROOKFIELD AND AUBURN...SOUTHWEST OF WORCESTER...MOVING NORTH AT 30
MPH.
* SOME LOCATIONS AFFECTED INCLUDE...EAST BROOKFIELD...SPENCER...
LEICESTER...WORCESTER...PAXTON...OAKHAM...HOLDEN...RUTLAND...
PRINCETON...HUBBARDSTON...TEMPLETON...WESTMINSTER...GARDNER...
FITCHBURG...ASHBURNHAM...WINCHENDON AND ASHBY.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4271 7209 4270 7176 4220 7181 4220 7207
WTB
Local storm report, Aug 10, 1:50 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG WESTFIELD 42.14N 72.76W
08/10/2012 HAMPDEN MA AMATEUR RADIO
TREE ON HOUSE WITH WIRES DOWN
0108 PM TSTM WND DMG SOUTHINGTON 41.60N 72.88W
08/10/2012 HARTFORD CT AMATEUR RADIO
SEVERAL TREES DOWN ON MAPLE AND HIGH STREET... AND
CLARK AND RUSSELLVILLE ROAD
0130 PM TSTM WND DMG HADLEY 42.35N 72.58W
08/10/2012 HAMPSHIRE MA AMATEUR RADIO
LARGE LIMB DOWN ON MOCKINGBIRD LANE
&&
WASSpecial weather statement, Aug 10, 2:10 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
310 PM EDT FRI AUG 10 2012
CTZ003-004-RIZ001>008-102000-
BLOCK ISLAND RI-BRISTOL RI-EASTERN KENT RI-NEWPORT RI-NORTHWEST
PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-TOLLAND CT-WASHINGTON
RI-WESTERN KENT RI-WINDHAM CT-
310 PM EDT FRI AUG 10 2012
AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN AND WIND
GUSTS TO 40 MPH. THE THUNDERSTORMS WERE MOVING NORTH AT 40 MPH.
THEY WERE APPROACHING BLOCK ISLAND AND BLOCK ISLAND SOUND...AND WILL
REACH THE RHODE ISLAND SOUTH COAST BY 330 PM.
* SOME LOCATIONS AFFECTED INCLUDE...BLOCK ISLAND...WESTERLY...
CHARLESTOWN...HOPKINTON...SOUTH KINGSTOWN...NARRAGANSETT...
RICHMOND...KINGSTON...COLUMBIA...JAMESTOWN...EXETER...NORTH
KINGSTOWN...WINDHAM...NEWPORT...WILLIMANTIC...SCOTLAND...
PLAINFIELD...COVENTRY...CANTERBURY...WEST GREENWICH...STORRS...
STERLING...MANSFIELD...HAMPTON...CHAPLIN...PRUDENCE ISLAND...EAST
GREENWICH...WILLINGTON...BROOKLYN...WEST WARWICK...WARWICK...
WARREN...SCITUATE...JOHNSTON...FOSTER...CRANSTON...BRISTOL...
BARRINGTON...WOODSTOCK...UNION...PUTNAM...POMFRET...KILLINGLY...
EASTFORD...DANIELSON AND ASHFORD.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.
&&
LAT...LON 4116 7162 4124 7158 4134 7164 4130 7189
4142 7180 4163 7180 4166 7217 4171 7224
4165 7231 4203 7228 4180 7136 4172 7124
4146 7129 4144 7140 4149 7141 4135 7148
4135 7164 4122 7155 4115 7155 4114 7156
WTBLocal storm report, Aug 10, 2:33 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT FRI AUG 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM TSTM WND DMG WESTFIELD 42.14N 72.76W
08/10/2012 HAMPDEN MA AMATEUR RADIO
TREE ON HOUSE WITH WIRES DOWN
0108 PM TSTM WND DMG SOUTHAMPTON 42.23N 72.73W
08/10/2012 HAMPSHIRE MA AMATEUR RADIO
SEVERAL TREES DOWN ON MAPLE AND HIGH STREET... AND
CLARK AND RUSSELLVILLE ROAD
0130 PM TSTM WND DMG HADLEY 42.35N 72.58W
08/10/2012 HAMPSHIRE MA AMATEUR RADIO
LARGE LIMB DOWN ON MOCKINGBIRD LANE
&&
WASThunderstorm Wind, Hartford
- When
- August 10, 3:28 PM EST
- Where
- Hartford County, 0.69 mi N of East Glastonburg
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.690, -72.530
The National Weather Service in Taunton, MA conducted a storm survey of wind damage in eastern Glastonbury, determining that a microburst had occurred. The damage area extended from Homestead Drive, Paddock Lane and Wassuc Road to just north of Hebron Avenue. The Homestead Drive/Paddock Lane and Needletree Lane/Butler Drive areas experienced the most concentrated tree damage. In these two areas, numerous trees were either uprooted or snapped off near the tree base. In the Butler Drive/Needletree Lane area, upwards of 30 to 40 trees were uprooted with three houses sustaining damage from falling trees. Wind speeds were estimated between 85 and 100 mph in this area. In the area of Homestead Drive/Paddock Lane, wind speeds were estimated between 75 and 90 mph. Outside of these two core areas, wind speeds were estimated between 55 and 80 mph.
There was also considerabel tree damage around a home on the south side of Weir Street near Roaring Brook.
The tree damage tapered off near Hebron Avenue with only minor tree damage as far north as Mountain Road. While the greatest width of the damage field was about one half mile, most of the damage was one quarter mile in width. The core of the strongest winds was 100-200 yards wide.
Thunderstorm Wind, Hartford
- When
- August 10, 3:55 PM EST
- Where
- Hartford County, Manchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.780, -72.520
Trees and wires on Interstate 84, East Center and Pickens Streets were downed by thunderstorm winds.
Thunderstorm Wind, Tolland
- When
- August 10, 3:55 PM EST
- Where
- Tolland County, Coventry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 41.780, -72.300
A tree on Dunn Road was downed by thunderstorm winds, closing the road.
Thunderstorm Wind, Tolland
- When
- August 10, 4:06 PM EST
- Where
- Tolland County, Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.820, -72.480
Large branches on Vernon Circle and a tree on Route 30 were downed by thunderstorm winds.
Thunderstorm Wind, Tolland
- When
- August 10, 4:07 PM EST
- Where
- Tolland County, Rockville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.870, -72.470
Several large limbs on Union Street were downed by thunderstorm winds.
Flood, Tolland
- When
- August 10, 4:10 PM EST to 5:10 PM EST
- Where
- Tolland County, 0.51 mi W of Stafford Spgs to 0.63 mi E of Stafford Spgs
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.950, -72.310
Route 190 was closed due to flooding.
Thunderstorm Wind, Windham
- When
- August 10, 4:12 PM EST
- Where
- Windham County, Windham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.700, -72.170
Trees and wires on Washington Street were downed by thunderstorm winds.
Thunderstorm Wind, Tolland
- When
- August 10, 4:18 PM EST
- Where
- Tolland County, Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.820, -72.480
Trees and wires on Chamberlain and Union Streets were downed by thunderstorm winds.
Thunderstorm Wind, Tolland
- When
- August 10, 4:25 PM EST
- Where
- Tolland County, Ellington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.900, -72.470
Tree limbs along 140 near the baseball fields were downed by thunderstorms.
Thunderstorm Wind, Hartford
- When
- August 10, 4:44 PM EST
- Where
- Hartford County, 0.69 mi N of East Glastonburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 41.690, -72.530
Trees and wires on Routes 2 and 83 were downed by thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, August 10, 20122 deaths · 1 event
- Flash Flooding and Flooding in Massachusetts, August 10, 20121 injured · $155,000 · 70 kt wind · 17 events
- Wildfire in Texas, August 10 to 20, 2012$370,000 · 4 events
- Tornado and Flash Flooding in Rhode Island, August 10, 2012$88,000 · EF0 · 13 events
- Tornado and Damaging Winds in New York, August 10, 2012$114,000 · EF0 · 4 events
- Flash Flood and Damaging Winds in Mississippi, August 10, 2012$81,000 · 65 kt wind · 6 events
- Flash Flood and Damaging Winds in Alabama, August 10, 2012$50,000 · 5 events
- Damaging Winds in Texas, August 10 to 11, 2012$37,000 · 65 kt wind · 7 events
- Damaging Winds in Connecticut, August 10, 2012$21,000 · 61 kt wind · 6 events
- Damaging Winds in Tennessee, August 10, 2012$19,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2012$12,000 · 56 kt wind · 10 events
- Damaging Winds in Georgia, August 10, 2012$15,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408674, 408675, 408676, 408677, 408678, 408688, 408690, 408691, 408692, 408707.